Safety of vitamin A supplements in early infancy was investigated by double-blind, randomized, placebo-controlled trial in 167 infants in the Urban Surveillance System area of the International Centre for Diarrhoeal Research, Bangladesh. Three doses of 25000 IU of vitamin A or placebo were given at 6, 12 and 17 weeks of age, and infants were examined by physicians on days 1, 2, 3 and 8 after supplementation. Bulging fontanelle occurred in 9 (10.5%) infants receiving vitamin A compared to 2 (2.5%) in the placebo group (p<0.05). The side effect was not observed after the first dose, 3 infants were affected after the second supplement, and 9 after the third. A cumulative effect of vitamin A was likely. [1]

COMMENT. The infants in this study received vitamin A supplements together with the routine DPT/OPV immunization. Bulging of the fontanelle has been reported in the US as a side effect of immunization with DTP vaccine and DT vaccine [2]. An additive or synergistic effect of the immunization cannot be excluded. The reliability of the clinical assessment of the fontanelle by observation and palpation is also debated, and a probable underestimation of vitamin A toxicity is suggested by the authors.

With present day enthusiasm for supplemental vitamins and a common attitude of nonchalance toward possible vitamin overdosage, the recognition of early symptoms and signs of vitamin toxicity is important. [3]